New York, 2008

High Wind in New York, December 31, 2008

December 31, 2008 · NWS OKX · 1 event in 1 county or zone

The combination of strong high pressure over the Midwest and intense low pressure well east of Long Island during the evening hours of December 31, produced northwest winds of 40 to 50 mph. A sustained wind of 43 mph was measured at Shinnecock Light Tower in Hampton Bays at 1949 EST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The combination of strong high pressure over the Midwest and intense low pressure well east of Long Island during the evening hours of December 31, produced northwest winds of 40 to 50 mph.

A sustained wind of 43 mph was measured at Shinnecock Light Tower in Hampton Bays at 1949 EST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 31, 11:41 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 31, 11:41 AM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1141 AM EST WED DEC 31 2008

.SYNOPSIS...
A RAPIDLY INTENSIFYING LOW PRESSURE SOUTHEAST OF LONG ISLAND WILL
CONTINUE TO INTENSIFY AS IT TRACKS EAST. THIS LOW RACES INTO THE
CANADIAN MARITIMES TONIGHT...WITH HIGH PRESSURE BUILDING OVER THE
AREA ON THURSDAY. ANOTHER STORM SYSTEM WILL AFFECT THE REGION
FRIDAY. ANOTHER WEAK SYSTEM APPROACHES THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
IMPRESSIVE SYSTEM EVOLVING AS LOW PRESSURE RAPIDLY INTENSIFIES
JUST SOUTH OF LONG ISLAND. PRESSURE FALLS TO THE EAST. WINDS
BACKING AS EXPECTED...AND HEAVIEST SNOW ACCUMS WILL OCCUR WHERE
BANDS EXISTS. STILL LOOKS LIKE EASTERN CT WILL BE THE HARDEST
HIT...WITH PORTIONS OF NE NJ AND NYC NOR OBSERVING MUCH ACCUM.
WILL LEAVE HAZARDS AS IS FOR NOW...WITH A PLAN TOWARD MOVING TO
WIND HAZARDS AND WIND CHILL HAZARDS LATER ON. PLENTY OF BLOWING
SNOW WILL OCCUR THIS AFTERNOON WITH THE EXPLOSIVE DEVELOPMENT OF
THIS LOW AND SUBSEQUENT NORTHERLY WINDS STRENGTHENING RAPIDLY.

ANY MIX THAT HAS OCCURRED GOES TO ALL SNOW EVERYWHERE AS EXPECTED.

1 TO 2 INCHES EXPECTED OVER NE NJ...NYC...WITH DRY-SLOTTING.
ANY BANDS THAT DO MOVE THROUGH COULD DUMP LOCALLY MORE.

1 TO 3 INCHES NEAR THE SOUTH SHORE OF LI AND 2 TO 5 INCHES NORTH
CLOSER TO DEFORMATION BAND. AGAIN...SRN CT WILL SEE HIGHER AMOUNTS
WITH 4 TO 7 INCHES POSSIBLE TOWARD NEW LONDON COUNTY. LOWER HUDSON
VALLEY MAY HAVE ALREADY OBSERVED THEIR AMOUNTS...GENERALLY 1 TO 4 INCHES.

STILL THINKING THERE IS A 1-3 HR BURST OF HIGH WIND WARNING WINDS
LATE TODAY/EARLY THIS EVENING. SO WILL PUT UP HIGH WIND WARNING.

AS COLD AIR SURGES IN FROM THE NORTH...COASTAL LOCALES WILL HAVE
STRONG POTENTIAL FOR FLASH FREEZE THIS AFTERNOON WITH SNOW
ACCUMULATION ON TOP OF RAPIDLY FREEZING WATER OR SLUSH FROM THE
MORNING.

SNOW TAPERS OFF FROM WEST TO EAST LATE IN THE AFTERNOON/EVENING
AS SHORTWAVE AXIS SLIDES EAST AND DEFORMATION BAND SLIDES NE OF
AREA. HIGH WINDS WARNING CONTINUES UNTIL MIDNIGHT...WITH REDUCED
VSBY IN BLOWING SNOW...AND DRIFTING ACROSS NORTHERN ZONES.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
TROUGH AXIS SLIDES OFFSHORE TONIGHT...WITH LOW PRESSURE RACING TO
CANADIAN MARITIMES. WOULD EXPECT POTENTIAL OF WINDS OF 30 TO 40
MPH WITH GUSTS UP TO 60 MPH TROUGH MIDNIGHT...THEN SLOWLY
SUBSIDING LATE TONIGHT AS CAA BURST WANES AND GRADIENT WEAKENS AS
HIGH PRESSURE BUILDS IN FROM THE WEST. BLOWING/DRIFTING SNOW
CONTINUING THROUGH OVERNIGHT AND ROAD CREWS WILL CONTINUE TO BE
BUSY INTO THE OVERNIGHT.

BITTERLY COLD TONIGHT WITH TEMPS FALLING INTO THE TEENS CITY/COAST
AND SINGLE DIGITS INTERIOR. WIND CHILL READINGS PLUMMETING TO 0 TO 8
BELOW ZERO ACROSS THE CITY/COAST AND 8 TO 14 BELOW ZERO ACROSS
INTERIOR ZONES BY LATE TONIGHT. MIDNIGHT NYC TEMPS FOR THE BALL DROP
WILL BE AROUND 20 WITH WIND CHILL VALUES AROUND 0. WILL ADDRESS
WIND CHILLS...PARTICULARLY FOR NYC...IN HWO TO PREVENT TOO MANY
COMPLICATIONS WITH RUNNING WARNINGS AND ADVISORIES.

UPPER FLOW BECOMES MORE ZONAL THURS...WITH HIGH PRESSURE CONTINUING
TO BUILD INTO THE REGION. MOSTLY SUNNY WITH JUST SOME LATE DAY
CIRRUS. WINDY DAY...15 TO 25 WITH GUSTS 30 TO 40 MPH...SLOWLY
SUBSIDING THROUGH THE AFTERNOON. TEMPS WILL STAY IN THE LOWER TO
MID 20S AREAWIDE. WIND CHILLS IN THE SINGLE DIGITS BELOW ZERO IN
THE MORNING...RISING TO THE SINGLE DIGITS(INTERIOR) TO LOWER
TEENS(CITY/COAST) IN THE AFTERNOON.

SHORTWAVE RIDGING THURSDAY NIGHT...WITH HIGH PRESSURE SETTLING TO
THE SOUTH. GOOD RADIATIONAL COOLING EXPECTED THURS EVENING...BEFORE
MID AND HIGH CLOUDS INCREASE AHEAD OF THE NEXT SYSTEM. TEMPS LIKELY
DROPPING IN THE LOW TEENS/PERHAPS SINGLE DIGITS IN FAR OUTLYING
AREAS...GENERALLY TEENS ELSEWHERE...LOWER 20S NY/NJ METRO.

MODELS CONTINUE TO ADVERTISE MORE PROGRESSIVE SOLUTION FOR FRI/FRI
NIGHT. CLOSED UPPER LOW MOVING THROUGH GREAT LAKES THURS
NIGHT/FRI...AND THEN THROUGH THE NE LATE/FRI NIGHT. ASSOCIATED
CLIPPER LOW TRACKS THROUGH NORTHERN NY AND CENTRAL NE ENGLAND.
THIS IS NOT A VERY FRUITFUL TRACK IN TERMS OF PRECIP FOR THE
REGION. SOME WAA LIGHT SNOW SHOWERS(SNOW/RAIN CITY/COAST) ACTIVITY
AHEAD OF THE TRAILING COLD...AND THEN WITH SHORTWAVE AXIS MOVING
THROUGH FRI/FRI EVENING. BUT MODELS KEEP EXPLOSIVE DEVELOPMENT
WELL EAST OF THE REGION WITH JUST STRONG NW WINDS ON THE BACKSIDE
AND ANOTHER SHOT OF CAA. WILL CONTINUE WITH JUST CHANCE POPS FOR
THIS PERIOD...WITH LITTLE QPF.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE LOW RACES NE THROUGH THE CANADIAN MARITIMES ON SAT WITH WINDY
AND COLD CONDITIONS. HIGH PRESSURE BUILDS IN SAT NIGHT. INCREASING
CLOUDS SUN WITH WAA PRECIP POSSIBLE BY SUN NIGHT. FRONTAL SYSTEM
SHOULD PUSH THROUGH THE AREA EARLY ON MONDAY...ALTHOUGH MOISTURE
ASSOCIATED WITH THIS SYSTEM WILL BE LIMITED. HIGH PRESSURE BUILDS
BACK IN FOR TUESDAY.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
ASIDE FROM CONDS SPELLED OUT IN TAFS...PLUMMETING TEMPS WILL MEAN
ICING FOR RAMPS IN THE AFTERNOON.

SOME SNOWFALL INFORMATION FOR GROUND CREWS...

EWR/JFK/LGA/TEB...EXPECT GREATEST SNOWFALL RATES 16-21Z WITH AN
INCH PER HOUR MAX

SWF/HPN/BDR...GREATEST SNOWFALL RATES 15-20Z...UP TO ONE INCH PER HOUR.

ISP/GON...GREATEST SNOWFALL RATES MAY REACH 2 INCHES PER HOUR IN
THE 18-23Z TIMEFRAME.

BLOWING SNOW INTO THE OVERNIGHT.

OUTLOOK FOR 12Z THU THROUGH SUN...ANY BLOWING SNOW ENDS AS WIND
SLOWLY DIMINISHES ON THURSDAY. VFR INTO EARLY FRIDAY. LOW PRESSURE
BRINGS LIGHT SNOW FRIDAY AFTERNOON INTO THE EVENING.
SATURDAY...STRONG NW WINDS. SUNDAY...VFR.

&&

.MARINE...
WINDS BACKING TO THE NORTH/NORTHWEST AS THE STRONG LOW MOVES EAST.
WINDS WILL GUST TO GALE FORCE...THEN INCREASE TO STORM FORCE BY
LATE AFTERNOON. THE HIGHEST WINDS ARE EXPECTED TO OCCUR BETWEEN
ABOUT 23Z AND 03Z TONIGHT...WITH GUSTS 55 TO 60 KTS POSSIBLE.

WIND DRIVEN SEAS EXPECTED TO BUILD TO OVER 10 FT ON THE OCEAN AND 4
TO 6 FT ON LI SOUND.

FALLING TEMPERATURES LATER TODAY WILL ALSO ALLOW FOR THE DEVELOPMENT
OF FREEZING SPRAY...ESPECIALLY IN BAYS AND LONG ISLAND SOUND WHERE
WATER TEMPERATURES ARE UPPER 30S TO LOW 40S. IT SHOULD BE NOTED THAT
SEA SURFACE TEMPS ON THE OCEAN ARE RIGHT NEAR THE 45 DEG THRESHOLD.
BUT WITH VERY COLD AIR ARRIVING AND SUCH STRONG WINDS...IT IS LIKELY
THAT LARGER VESSELS COULD GET SIGNIFICANT ICING WELL ABOVE THE WATER
LINE.

WINDS WILL BE SLOW TO COME DOWN TONIGHT...AND MAY STILL GUST TO
STORM FORCE ACROSS EASTERN WATERS PAST 06Z. WILL LIKELY NEED GALE
WARNINGS AFTER THE STORM WARNINGS EXPIRE AT 06Z.

WINDS/SEAS SUBSIDE IN EARNEST ON THURSDAY...WITH RELATIVELY TRANQUIL
CONDITIONS THROUGH FRIDAY AFTERNOON. WHILE LOOKING LESS OF A DIRECT
THREAT...THERE IS STILL THE POTENTIAL FOR MARINE IMPACTS FROM A
COASTAL STORM OVER THE WEEKEND.

&&

.HYDROLOGY...
SYSTEM AFFECTING THE AREA TODAY WITH LIQUID EQUIVALENT TOTALS
AROUND 1/4 TO 1/2 INCH...MAINLY SNOW. ONLY A FEW HUNDREDTHS OF AN
INCH QPF WITH FRI/FRI NIGHT SYSTEM.

&&

.TIDES/COASTAL FLOODING...
LOW WATER PROBLEMS THIS AFTERNOON/EVENING DURING LOW TIDE CYCLE
NOT EXPECTED. CURRENTLY RUNNING ABOUT 0.5 TO 1 FT ABOVE MLLW. DO
NOT BELIEVE THERE WILL BE ENOUGH TIME FOR TRUE BLOWOUT TIDES.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 8 PM EST THIS EVENING FOR
     CTZ006>008-010>012.
     HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR CTZ005-009.
     WINTER WEATHER ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
     CTZ005-009.
NY...WINTER STORM WARNING UNTIL 8 PM EST THIS EVENING FOR NYZ079.
     HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR NYZ067>078-
     080-081.
     WINTER WEATHER ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
     NYZ067>077.
     WINTER WEATHER ADVISORY UNTIL 8 PM EST THIS EVENING FOR NYZ078-
     080-081.
NJ...HIGH WIND WARNING UNTIL MIDNIGHT EST TONIGHT FOR NJZ002>006-
     011.
     WINTER WEATHER ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
     NJZ002>006-011.
MARINE...STORM WARNING UNTIL 1 AM EST THURSDAY FOR ANZ330-335-338-340-
     345-350-353-355.
     FREEZING SPRAY ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM EST
     THURSDAY FOR ANZ330-335-338-340-345-350-353-355.

&&

UPDATE...PW
Hazardous weather outlook, Dec 31, 3:54 AM EST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
354 AM EST WED DEC 31 2008

CTZ006>008-010>012-NYZ079-011100-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
NORTHEASTERN SUFFOLK-
354 AM EST WED DEC 31 2008

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 8 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

ALSO...VERY STRONG WINDS DEVELOPING AS THE WINTER STORM DEPARTS
WILL COMBINE WITH FALLING TEMPERATURES RESULTING IN BITTERLY COLD
WIND CHILLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COASTAL STORM MAY IMPACT THE AREA FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-009-NJZ002>006-011-NYZ067>077-011100-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
354 AM EST WED DEC 31 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT
EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   HIGH WIND WARNING.

ALSO...VERY STRONG WINDS DEVELOPING LATER THIS EVENING WILL
COMBINE WITH FALLING TEMPERATURES RESULTING IN BITTERLY COLD WIND
CHILLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COASTAL STORM MAY IMPACT THE AREA FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ078-080-081-011100-
NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
354 AM EST WED DEC 31 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 8 PM
EST THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT
EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   HIGH WIND WARNING.

ALSO...VERY STRONG WINDS DEVELOPING LATER THIS EVENING WILL
COMBINE WITH FALLING TEMPERATURES RESULTING IN BITTERLY COLD WIND
CHILLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COASTAL STORM MAY IMPACT THE AREA FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-011100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
354 AM EST WED DEC 31 2008

...STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 1 AM EST
THURSDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
1 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.
   FREEZING SPRAY ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GALE FORCE WINDS ARE POSSIBLE WITH A COASTAL STORM FRIDAY NIGHT
INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Dec 31, 11:13 AM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1113 AM EST WED DEC 31 2008

CTZ006>008-010>012-311730-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
1113 AM EST WED DEC 31 2008

...HEAVY SNOW WILL RAPIDLY ACCUMULATE ACROSS THE REGION...

SNOW WILL FALL AT RATES UP TO 1.5 INCHES PER HOUR WITH
TEMPERATURES REMAINING IN THE 20S. THUNDER MAY ACCOMPANY A FEW
BANDS OF HEAVIER SNOWFALL. NORTH WINDS WILL RANGE FROM 15 TO 25
MPH AND CAUSE BLOWING OF SNOW ACROSS AREA ROADS. MOTORISTS SHOULD
EXERCISE EXTREME CAUTION WHILE DRIVING THROUGH EARLY AFTERNOON.

NYZ078-079-311730-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
1113 AM EST WED DEC 31 2008

...HEAVY SNOW WILL ACCUMULATE ACROSS THE REGION...

SNOW WILL FALL AT RATES UP TO 1 INCH PER HOUR AS TEMPERATURES FALL
TO AROUND 30 DEGREES. THUNDER MAY ACCOMPANY A FEW BANDS OF
HEAVIER SNOWFALL. MELTING SNOW WILL RE FREEZE ON AREA ROADS MAKING
DRIVING TREACHEROUS ON UNTREATED ROADS. MOTORISTS SHOULD EXERCISE
EXTREME CAUTION WHILE DRIVING THROUGH EARLY AFTERNOON.

NYZ081-311730-
SOUTHEASTERN SUFFOLK-
1113 AM EST WED DEC 31 2008

...RAIN WILL CHANGE TO HEAVY SNOW...

PERIODS OF RAIN...SLEET AND SNOW WILL CHANGE TO SNOW FROM WEST TO
EAST. A FEW BANDS OF HEAVY SNOW COULD PRODUCE SNOWFALL RATES UP TO
1 INCH PER HOUR. TEMPERATURES WILL GRADUALLY FALL BELOW 32 DEGREES.

GC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southeast Suffolk

When
December 31, 1:00 PM EST to 11:00 PM EST
Where
Southeast Suffolk forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148114.